Hail, St. Louis
- When
- August 20, 5:37 PM CST
- Where
- St. Louis County, Britt
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.800, -92.100
6 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 20, 1:19 PM CST, 4 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 219 PM CDT WED AUG 20 2003 FORECAST FOCUS TONIGHT WILL BE ONSET OF THUNDERSTORMS...AND SEVERITY. MODELS IN DECENT AGREEMENT AND I USED A BLEND OF THE ETA AND AVN FOR THIS FORECAST IN THE SHORT TERM. CURRENTLY...LITTLE GOING ON AS FAR AS THUNDERSTORMS GO. VORT MAX ACCORDING TO RUC AND VERIFIED BY WATER VAPOR IS IN WEST CENTRAL MINNESOTA. FLAT CU OR SOME WAVE CLOUDS IN PARTS OF CENTRAL AND SOUTHERN MINNESOTA SEEN ON AREA RADARS AND VISIBLE IMAGERY... VERIFIES A LID IS IN PLACE. 18Z MPX SOUNDING ALSO SHOWS THIS. INTERNATIONAL FALLS SOUNDING SUGGESTS UPPER 80S WILL BREAK ANY CAP AND LAPS SOUNDINGS SUPPORTING THIS. VWP FROM KDLH AND KMPX SHOW LOW LEVEL FLOW 3-5K OF 30-35 KTS AND 40KT AROUND 10K. ALSO...RUC INDICATES 850MB THETA-E RIDGE UP ALONG MN/WI BORDER THIS AFTERNOON... SHIFTING INTO WISCONSIN DURING THE EVENING. SOME SUNSHINE HAS DEVELOPED IN SOUTHERN HALF OF CWA...AND EXPECT TEMPERATURES IN THE MID TO UPPER 80S. THUNDERSTORMS SHOULD BEGIN SOON...AS CONTINUED HEATING AND VORT MAX WILL COMBINE WITH PRECIPITABLE WATER VALUES OVER 1.5 INCHES. BEST CHANCE FOR SEVERE IS IN THE EASTERN HALF OF OUR CWA...WHERE THETA-E RIDGE AND LIFT FROM VORT MAX OCCUR. ALSO...BETTER SHEAR IS IN THIS AREA. FURTHER WEST...VORT MOVES EAST BUT TROUGH IN THE CENTRAL DAKOTAS MOVING QUICKLY EAST WITH STORMS FIRING ON IT. ANOTHER VORT MAX IN NORTHEAST MT WILL CRUISE EAST. WILL HAVE BEST CHANCE FOR THUNDERSTORMS IN EASTERN CWA...BUT KEEP MENTION OF THUNDERSTORMS ALL NIGHT ACROSS CWA. FRONT MOVES THROUGH LATE TONIGHT AND THURSDAY WITH DRIER AIR AND GUSTY WINDS EXPECTED. WINDS GUSTING TO 30 TO 35 KT IN EASTERN MN AND WESTERN ND. USED A BLEND OF GFS AND ETA MOS FOR TEMPERATURES. .DLH...NONE. MELDE
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 730 AM CDT WED AUG 20 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS ALL OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. THIS INCLUDES THE AREA FROM INTERNATIONAL FALLS TO WALKER...AND EASTWARD TO ELY...DULUTH...PINE CITY AND GRAND MARAIS IN MINNESOTA... AS WELL AS HAYWARD...ASHLAND...HURLEY...AND PARK FALLS IN WISCONSIN. DAMAGING WIND AND LARGE HAIL ARE THE MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO IS ALSO POSSIBLE. THERE IS A POTENTIAL OF FLOODING...MAINLY OVER NORTHWEST WISCONSIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED THUNDERSTORM ARE FORECAST FOR NEXT MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH KFM
The Duluth radar (KDLH), 9 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
6 thunderstorm wind, 2 hail. Local standard time, as filed.
Large branches were blown down.
Trees were blown down.
Large branches were blown down.
Large branches were blown down in the Munger area and Caribou Lake.
Numerous trees were blown down in the Piedmont Heights, Lincoln Park, and West Duluth neighborhoods.
The wind was measured by the aerial lift bridge at the Duluth harbor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333099, 5333096, 5333872, 5333791, 5333098, 5333097, 5333793, 5333792.